Cipro May Rupture Tendons

achillesAt one of the tournaments, I was alerted to the possible/probably connection between taking the drug Cipro (and similar) can result in a ruptured Achilles tendon.

According to WebMD.com, several years ago Federal regulators ordered warnings on Cipro and similar antibiotics because of increased risk of tendinitis and tendon rupture.

“We have seen continuing reports of tendon rupture so we are trying to increase awareness,” says Edward Cox, MD, director of the FDA’s Office of Antimicrobial Products.

The warning applies to drugs of the fluoroquinolone class, including Cipro, Cipro XR, Proquin XR, Levaquin, Floxin, Noroxin, Avelox, Factive, and marketed generics.

Renata Albrecht, MD, who heads the FDA’s Division of Special Pathogen and Transplant Products, estimates that spontaneous ruptures occur in about one in 100,000 people. The agency says taking the drugs appears to triple or quadruple the risk.

Most of the tendinitis and tendon ruptures affect the Achilles tendon, behind the ankle. But the agency has also received reports of tendinitis and ruptures in the shoulder and hand. Tendons connect muscle to bone.

Officials also say they are adding new warnings cautioning that patients over 60, those taking corticosteroids, and those who’ve undergone heart, lung, or kidney transplants are also at increased risk of tendon rupture or tendinitis if they take fluoroquinolones.

Researchers don’t know exactly what fluoroquinolones do that promotes tendon rupturing. Theories suggest the drug may impede collagen formation or interrupt blood supply in joints, Albrecht says.

She says patients taking the drugs should tell their doctors immediately if they experience soreness or inflammation in muscles or tendons and that they should not exercise affected joints.”

Have you had any experience with this problem?

If you are not on my “new posting alert email list” and want to be (I promise, no other uses of your email address!), just drop me a note at George@seniortennisandfitness.com

My Book: and if you’d like to get a copy of “Senior Tennis”, just click on the link on the upper right of this web page.

4 thoughts on “Cipro May Rupture Tendons

  1. I took Cipro last year and developed severe Achilles tendinitis after taking it for three days. I spoke to my physician, who advised me to stop it immediately because of the possibility of tendon rupture. He also advised me not to play sports, for two weeks, to allow the tendon time to heal.
    There is a black box warning, on the Cipro box, noting the possibility of tendinitis and tendon rupture.
    I have advised several of my tennis buddies, who are taking Cipro, to be on the lookout for any unusual muscle or tendon pain, and let their physician know about it, immediately.

    And that from a Doctor! thanks Dr. Fenster. george

  2. The list of drugs causing muscle and tendon problems should also include statins and other cholesterol lowering agents like Zetia. This from my personal and practice experience. These drugs are commonly used by seniors to control “bad” cholesterol which they do very well but carry the risk of muscle-tendon side effects.

    Tony – click the search icon in the upper right and type in “Statin” to see a full posting with comments on this related problem. george

  3. Good info, I second the warning about Statins. Many physicians like myself feel they have a small place with very high risk patients. The widespread use in people with no history of heart disease is in my opinion and the opinion of many other physicians not supported by the data but included in many official guidelines on the recommendation of doctors who receive money and support for their research from pharmaceutical companies that stand to make billions from these recommendations. The pharmaceutical industry has also refused to publish the data from many of the the trials they funded that evidently had findings they did not like making it very difficult to evaluate the safety of long term use. If you wish to read more I recommend Cholesterol Clarity by Jimmy Moore and Eric Westman MD

    Dr. Paul – thanks for your professional advice. With the consent of my Doc, i took myself off statins last year (after 20+ years on them)! george

Comments are closed.